CSN Login
Members Online: 15

Daily Imodium

drew1066
Posts: 1
Joined: Sep 2010

This is my first post on here. My mom was diagnosed two weeks ago with melanoma that spread to her lung and brain. She had two radiation treatments and decided to stop treatment and receive hospice care at home. She is 81 years old and is living with my dad who is taking care of her.

What is unnerving is that she is relatively symptom free. My concern today might seem a little petty in the scheme of things, but here goes:

She has decided that she is going to take one Imodium pill every day. She is scared to death of having an accident in bed. Now she is complaining of nausea and my dad said she does not have an appetite and is not eating anything but the protein shakes I bought her.

I am assuming that her nausea and loss of appetite are related to the daily Imodium, but it might be symptoms from the brain tumors too. She has never been one to go to doctors - she never had a mammogram and never had a primary care doctor. I believe she knows her body and what is right for her. When she was beginning the radiation and Temodar, I read in the paperwork that if she got diarrhea, we should not use over the counter medications to treat it, but to contact the cancer center nurse for assistance.

It is hard for me to just let her do whatever she wants under the excuse of, "I'm going to be dead in six months anyway." I get that, but I still want her quality of life to be as good as possible. The doctor was clear that the radiation would not extend her life but would just manage the inevitable neurological symptoms. She said it was a waste of her last months to be sick from the radiation.

I am torn about just ignoring this issue, let her have the automony that she's earned, and not say or do anything about the Imodium use. I already feel completely useless and out of control. I imagine she is feeling the same way, out of control of what is happening to her. Who am I to try to control this little area of her life?

So I am asking this group: what would you do? Do I have any reason to be concerned? Should I just let it go?

Drew

kimmygarland's picture
kimmygarland
Posts: 313
Joined: Aug 2009

Drew, your situation is a tough one and one that no one ever wants to be in. I think you just have to talk with your parents, offer your opinions, and ask them to consider all options, but ultimately the decision is your mother's.

I am so sorry you are having to go through this. Thinking of you and your family and remembering you in my prayers.

Barbara53's picture
Barbara53
Posts: 659
Joined: Aug 2009

Hi Drew,
Of course you have reason to be concerned! I don't think one immodium per day will hurt much, especially if your mother is drinking instead of eating. It may be that her bowels are going wonky on her, but it's a private issue she wants to keep quiet about. The loss of appetite is more likely the body slowing down in its way, and she may be more comfortable drinking her nourishment. My mother (ovarian cancer) loves milk chocolate ensure, and I stock her fridge with various decadent chocolate milk items and they also disappear.

One thing I read in Final Gifts by Maggie Callahan that has proven true is that people don't change as they approach death, but they do become more intense versions of themselves. I see this in my mother, and the family rolls with her moods and wishes the way we always have. These are precious days, arent' they?

Tina Blondek's picture
Tina Blondek
Posts: 1560
Joined: Nov 2009

Hello Drew and welcome to our caregivers family. My heart goes out to you. I was a caregiver for my dad. He passed in March from esophageal cancer with mets to the lungs. You do have your hands full with your mom, but it is her decision as to what she wants to do. You just have to accept it, and hope for the best. If her way is not the right way, she will soon find that out and be more apt to follow your lead. Just sit back and observe for now. Best of luck. Keep in touch.
Tina in Va

DrMary's picture
DrMary
Posts: 527
Joined: Nov 2010

Severe constipation can also cause nausea and loss of appetite - a daily immodium could cause her bowels to slow down to the point where she gets this effect. If she is still having bowel movements every day or so, I wouldn't worry; but you can get bowel impactions even on a liquid diet, so don't let her tell you she doesn't need to go because she's not eating solids.

One of the reasons they want you to report diarrhea is that it could be sign of a bacterial infection in the intestines - caught early, an oral antibiotic can take care of this, but let go, and it's serious treatment. Encourage her to talk to her doctor about this.

Your concerns about quality of life are reasonable - I understand that she is letting the cancer take its course, but there's no reason to suffer needlessly from simple issues (such as digestive issues or infections) if they can be easily treated.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network